[Skip to Navigation]
[Skip to Navigation Landing]
Citations 0
Letters to the Editor
July 2000

Hyperammonia Possibly due to Corticosteroids

Arch Neurol. 2000;57(7):1085. doi:

Berry et al1 deserve congratulations for their article, "Successful Use of Alternate Waste Nitrogen Agents and Hemodialysis in a Patient With Hyperammonemic Coma After Heart-Lung Transplantation." They mention similarities of their patient to patients with primary hyperammonemia due to urea cycle defects. Such patients, particularly partially lyonized and expressed female carriers of sex-linked ornithine carbamyl transferase deficiency, can present as adults when increased catabolism increases ammoniagenesis in their blocked urea cycle. They may develop symptoms with childbirth, infections, or protein ingestion, or perioperatively.2 Occasional cases of hyperammonemic coma after bone marrow or solid organ transplantation or cancer chemotherapy could arise because of undocumented urea cycle defects.

×